Erythema induratum (EI), or nodular vasculitis, is a hypersensitivity reaction often, but not exclusively, associated with Mycobacterium tuberculosis infection. It presents clinically as painful, recurrent violaceous nodules and plaques on the lower extremities that then leave a scar hyperpigmentation. It can closely resemble erythema nodosum and is distinguished histopathologically. A 53-year-old man who immigrated to the United States from Vietnam approximately 1 year prior presented to his primary care physician with a rash on his lower legs. He described a 1-month history of painful, red bumps initially on his calves, which spread anteriorly. He rated the pain 9/10 and complained that it kept him up at night. Ibuprofen provided some relief and oxycodone provided no relief. He was given a course of Keflex but his rash did not respond. He also complained of fevers, chills, fatigue, joint pain and swelling (ankles, MCPs, and PIPs). He denied cough, hemoptysis or night sweats. He also denied recent travel or sick contacts, including known exposure to anyone with tuberculosis. Patient was referred to Rheumatology at which time he was considered to have erythema nodosum and hydroxychloroquine was prescribed. Several labs were ordered including a QuantiFERON Gold, which came back reactive. Other abnormal labs included elevated ESR, CRP, C4, and a differential significant for an eosinophilia. A prior chest x-ray was negative. Patient was referred to the Department of Health for latent tuberculosis, as well as to Dermatology for skin biopsy. Biopsy was undertaken and showed septal and lobular panniculitis with granulomatous inflammation, fat necrosis, caseating necrosis, and vascular damage (a deep dermal vessel had fibrinoid necrosis), all consistent with EI. As a result, the patient was advised to stop taking the hydroxychloroquine and was counseled on the importance of compliance with his anti-tuberculosis regimen. Following this, the patient was treated for latent TB, and his EI significantly improved. This case illustrates a fascinating example of a cutaneous reaction to M. tuberculosis. Although this patient did not display any classical symptoms associated with TB—he had no pulmonary involvement—his underlying illness was revealed by a QuantiFERON Gold prior to starting strong immunosuppressants. Erythema induratum is easily misidentified as erythema nodosum, and the biopsy is crucial to distinguishing the two. As treatment differs for these two types of panniculitis, it is critical to correctly identify the condition.
Amdur, Shira and Charles Pizanis. "Clinical vignette: A case of TB-induced hypersensitivity." (2014). https://digitalrepository.unm.edu/hostpitalmed_pubs/37